Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2011, 3:40 PM CDT for Foster County, Wells County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 24, 2011, 4:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Foster County, ND, Wells County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KBIS 242040
SVRBIS
NDC031-103-242145-
/O.NEW.KBIS.SV.W.0184.110724T2040Z-110724T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 445 PM CDT
* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HEATON...OR 53 MILES SOUTHWEST OF DEVILS LAKE...AND MOVING EAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SYKESTON...CATHAY...CARRINGTON...BARLOW...MELVILLE AND BORDULAC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4732 9880 4732 9974 4756 9970 4762 9925
4760 9925 4759 9883
TIME...MOT...LOC 2040Z 264DEG 20KT 4748 9950
WIND...HAIL 60MPH 1.00IN
$$
WETZEL2 follow-up statements
679
WWUS53 KBIS 242104 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SUN JUL 24 2011
NDC031-103-242145-
/O.CON.KBIS.SV.W.0184.000000T0000Z-110724T2145Z/
FOSTER ND-WELLS ND-
404 PM CDT SUN JUL 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS AND WESTERN FOSTER COUNTIES UNTIL 445 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SYKESTON...OR 48 MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARRINGTON AND BARLOW AROUND 410 PM CDT.
LAT...LON 4732 9936 4733 9946 4757 9945 4760 9922
4759 9883 4733 9880
TIME...MOT...LOC 2104Z 264DEG 20KT 4749 9930
WIND...HAIL 60MPH 1.00IN
$$866
WWUS53 KBIS 242141
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT SUN JUL 24 2011
NDC031-103-242151-
/O.EXP.KBIS.SV.W.0184.000000T0000Z-110724T2145Z/
FOSTER ND-WELLS ND-
441 PM CDT SUN JUL 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS AND WESTERN
FOSTER COUNTIES WILL EXPIRE AT 445 PM CDT/345 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4732 9936 4733 9946 4757 9945 4760 9922
4759 9883 4733 9880
TIME...MOT...LOC 2141Z 264DEG 20KT 4751 9900
$$
WETZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:23 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 24, 2:23 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 223 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT USED BLEND OF MODELS AGAIN TO TIME CONVECTION. TODAYS CONVECTION DEVELOPING ALONG WEAK SURFACE TROUGH FROM NORTHEAST THROUGH SOUTHWEST NORTH DAKOTA WILL BE LARGELY DIURNALLY MODULATED. MARGINALLY SEVERE AT THIS TIME. AS TROUGH CLEARS THE FORECAST AREA MORE STABLE AND DRIER AIR WILL MAKE IT WAY INTO THE REGION IN ADVANCE OF NEXT SYSTEM MONDAY NIGHT INTO TUESDAY. BUMPED POPS AND INCREASED QPFS FOR TUESDAY AS SYSTEM LOOKS INCREASINGLY STRONG AS WE NEAR THE LONG TERM GRIDS. TEMPERATURES WILL REMAIN SEASONABLE. .LONG TERM... THE NORTHERN PLAINS WILL REMAIN IN AN ACTIVE WESTERLY FLOW PATTERN THROUGH THE ENTIRE LONG TERM PERIOD WITH THE UPPER JET NEAR OR DIRECTLY ALOFT. THIS RESULTS IN CHANCES FOR THUNDERSTORMS THROUGH THE WORK WEEK AND INTO NEXT WEEKEND. TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH FRIDAY...THEN SLIGHTLY ABOVE AVERAGE FOR NEXT WEEKEND. COULD SEE A HEAVY RAIN EVENT ON TUESDAY WITH PWATS NEARING TWO INCHES AND A STRONG SHORT WAVE MID LEVEL TROUGH ADVECTING EAST ACROSS SOUTH CENTRAL CANADA. WILL CONTINUE TO MONITOR FOR POSSIBLE FLOOD HEADLINES. && .AVIATION... AN UPPER LEVEL DISTURBANCE MOVING EAST SOUTHEAST ALONG THE INTERNATIONAL BORDER...COUPLED WITH INCREASING DAYTIME INSTABILITY ALONG A SFC BOUNDARY...WILL LEAD TO INCREASING CHANCES FOR THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING MAINLY FOR KDIK...KBIS...AND KJMS. VFR CIGS AND VIS ARE EXPECTED AT ALL TERMINALS...WITH OCCASIONAL DECREASED FLIGHT CATEGORIES FOR THOSE AREAS THAT EXPERIENCE ANY HEAVIER SHRA OR TSRA. WEST AND CENTRAL ND SHOULD QUICKLY CLEAR OUT EARLY TO MID EVENING...WITH PERHAPS A LINGERING THREAT OVERNIGHT FOR SHOWERS OR WEAK TSRA ACROSS EASTERN ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....NH AVIATION...NH
Hazardous weather outlook, Jul 24, 4:30 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SUN JUL 24 2011 NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-250930- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 430 AM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES OF ONE QUARTER OF A MILE OR LESS ARE EXPECTED THROUGH SUNDAY MORNING. A DENSE FOG ADVISORY IS IN EFFECT FOR BOTTINEAU THROUGH EMMONS COUNTIES AND POINTS EAST THROUGH 11 AM CDT THIS MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT. NDZ001>003-009>011-017>021-031>034-040>045-250930- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 430 AM CDT SUN JUL 24 2011 /330 AM MDT SUN JUL 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT. AYD
In the hours before
Local storm report, Jul 24, 2:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 3 S MCHENRY 47.53N 98.59W
07/24/2011 M0.88 INCH FOSTER ND TRAINED SPOTTER
HEAVY RAIN WITH LARGEST HAIL STONE BEING THE SIZE OF A
NICKEL...
&&
LHUBERLocal storm report, Jul 24, 2:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL NEW ENGLAND 46.54N 102.87W
07/24/2011 M1.00 INCH HETTINGER ND LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL
&&
LHUBERLocal storm report, Jul 24, 3:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST NEW ENGLAND 46.54N 102.87W
07/24/2011 M60 MPH HETTINGER ND LAW ENFORCEMENT
&&
LHUBERLocal storm report, Jul 24, 3:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 WSW NEW ENGLAND 46.51N 102.97W
07/24/2011 M1.75 INCH SLOPE ND TRAINED SPOTTER
MAJORITY OF HAIL WAS NICKELS...BUT HAIL WAS UP TO THE
SIZE OF A GOLF BALLS. HAIL LASTED ABOUT 5 MINUTES.
&&
LHUBERLocal storm report, Jul 24, 3:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 8 NNE GLEN ULLIN 46.92N 101.76W
07/24/2011 M1.00 INCH MORTON ND TRAINED SPOTTER
&&
LHUBERLocal storm report, Jul 24, 3:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 ENE GLEN ULLIN 46.85N 101.71W
07/24/2011 M2.00 INCH MORTON ND PUBLIC
RELAYED BY LAW ENFORCEMENT...GOLFBALL TO HEN EGG SIZED
HAIL REPORTED BY PUBLIC NEAR MILE MARKER 115 ON
INTERSTATE 94.
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:16 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 9 more | 9 hr |
| Jul 24, 2:25 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 65 min |
| Jul 24, 2:48 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 57 min |
| Jul 24, 2:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 54 min |
| Jul 24, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 54 min |
| Jul 24, 3:28 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Jul 24, 3:37 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 53 min |
| Jul 24, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 45 min |
| Jul 24, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 60 min |
| Jul 24, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 27 min |
| Jul 24, 4:28 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 62 min |
| Jul 24, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 45 min |
| Jul 24, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 59 min |
| Jul 24, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 53 min |
| Jul 24, 5:32 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 46 min |
| Jul 24, 6:08 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 67 min |
| Jul 24, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.